11242017Headline:

Cheyenne, Wyoming

HomeWyomingCheyenne

Email Jenny Albano
Jenny Albano
Jenny Albano
Contributor •

Some Antidepressant Use May Lead to Bone Loss

Comments Off

Selective serotonin reuptake inhibitors (SSRIs), a commonly prescribed class of anitdepressants, have been linked to bone loss in older men and women in three new studies.

Researchers studied 2,722 women with an average age of 78, following them for an average of 4.9 years. After adjusting for weight, diet, smoking and other health behaviors, they found that S.S.R.I. users had an average hip bone density decrease of 0.82 percent per year, compared with 0.47 percent per year in nonusers.

In a second study, of 5,995 men 65 and older, bone mineral density was 3.9 percent lower at the hip and 5.9 percent lower at the lumbar spine in men who used the drugs compared with those who did not.

Researchers realize that these findings do not prove that SSRI use causes bone loss, but doctors should still be aware of the potential risk. This new found risk should have physicians being more aware of who they prescribe SSRIs to. Doctors should also have an annual scan for older patients who use SSRIs.

The findings also illustrate the need to treat depression and osteoporosis in older patients. Doctors do not want patients to stop using their antidepressants due to these findings. Researchers do not have a full understanding of the results yet.

For more information on this subject, please refer to our section on Drugs, Medical Devices, and Implants.